Wildfire, Woodward
- When
- May 17, 12:00 PM CST to 9:00 PM CST
- Where
- Woodward forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Grass fires burned approximately 200 acres in Woodward county on the 17th. One injury occurred when the fire burned over the fire chief's truck.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Grass fires burned approximately 200 acres in Woodward county on the 17th. One injury occurred when the fire burned over the fire chief's truck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 17, 11:37 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1237 PM CDT Thu May 17 2018 .DISCUSSION... The 18Z aviation discussion follows.... && .AVIATION... A small cluster of thunderstorms over far northwest Oklahoma will move slowly east early this afternoon. It is currently expected to diminish and dissipate by late afternoon, although it is possible that it could survive and continue east into north- central Oklahoma by evening. A much larger area of showers and thunderstorms is forecast to develop this afternoon over the High Plains of New Mexico/Colorado/Texas, and move quickly east. If this storm area develops as expected, it will move into western Oklahoma around 00Z, and pass across KWWR, KCSM, and KSPS by 06Z. There is a possibility that KLAW may also see TSRA toward 06Z, but the system is expected to diminish substantially by the time it reaches that area. Winds will be light from the east and southeast through tonight, before strengthening tomorrow morning from the south to southeast. Gusty winds are, of course, expected near the stronger thunderstorms. CmS && .PREV DISCUSSION... /issued 1038 AM CDT Thu May 17 2018/ DISCUSSION... Scattered strong/severe thunderstorms have developed along a mid- level convergence line extending from southwest Kansas into the Texas Panhandle, just west of Ellis County, Oklahoma. Short-range models suggest that this convection will die out quickly late this morning, which seems highly improbable, given current radar/satellite trends. It is unclear how far south this convection will develop, since building cumulus is visible all the way to the Red River. We have updated the forecast to account for the most probable evolution of this precipitation. The update also includes some minor adjustments to temperatures and dew points. CmS PREV DISCUSSION... /issued 554 AM CDT Thu May 17 2018/ DISCUSSION... The May 17-18, 2018 12 UTC TAF discussion follows: AVIATION... Generally expect unrestricted ceilings and visiblities at most terminals through the TAF period with brief visibility reduction possible with convection. Patchy fog may briefly impact KPNC this morning. Otherwise, scattered showers and thunderstorms are expected to develop across western Oklahoma this morning. The most likely terminals that could see temporary impacts are KCSM and KWWR. There is a lower probability that terminals farther south and east (KOKC/KOUN/KLAW) could be impacted by the remnants early this afternoon. Additional showers and thunderstorms are expected to move eastward from the Texas panhandle into western Oklahoma this evening. Once again, KCSM and KWWR are the most likely terminals that could be impacted. These thunderstorms could be strong to severe with gusty, variable winds and hail. There is a chance convection could affect KLAW and KSPS as well, but confidence is too low to include in these TAFs for now. Outside of thunderstorms, winds will generally remain from to east to southeast through the TAF period and are forecast to become gusty across western terminals later this morning. Mahale PREV DISCUSSION... /issued 418 AM CDT Thu May 17 2018/ DISCUSSION... Rain/storm chances and possible strong to severe thunderstorms with heavy rainfall remain the primary forecast challenges. The biggest changes to the previous forecast was to add 20-40% rain chances today across western Oklahoma and western north Texas as well as to add patchy/areas of fog before 9 am this morning east of a Cherokee to Guthrie to Seminole to Ardmore line. Some fog has formed near Ponca City, Blackwell, and Chandler in the past few hours with visibilities generally 1/4 to 3 miles. Thus, added the mention of patchy/areas of fog. Locations near Ponca City, Blackwell, Perry, and Medford where storms with heavy downpours occurred yesterday afternoon have the highest potential for locally dense fog (visibilities 1/4 mile or less). Doubt fog will get too dense or widespread in these areas to warrant the issuance of a Dense Fog Advisory. Today, latest CAMs/models including the NAM12/HRRR/HRRRX have been consistently depicting the formation of high based elevated showers and storms over the far eastern Panhandles into western Oklahoma and possibly western north Texas after 6 am this morning. This appears to be a result of mid level (between 500 and 700 mb) isentropic lift just east of the mid-level ridge axis. Added rain chances to the forecast to account of this activity. Severe potential from this activity appears to be low due to marginal instability (MUCAPE below 1500 J/kg). Gusty winds and small hail are possible with this activity that should weaken this afternoon as isentropic lift weakens. Highs today may be tricky due to some rain/storms in western Oklahoma and western north Texas with mid/high level cloud cover spreading eastward. Generally went towards the cooler side of guidance. Latest model dewpoints may be too low over the next several days. After 6 pm today into tonight, some strong to severe thunderstorms will be possible across western Oklahoma and western north Texas. Fairly strong shear (0-6 km bulk shear 30-40 kt) and moderate instability (1000-2500 MLCAPE) support organized storms in the form of multicells and supercells. Storms that form this afternoon near the dryline over the Panhandles/west Texas will likely congeal into lines/clusters by the time they cross the 100th meridian into far western Oklahoma and far western north Texas. Thus, think multicells will be the main mode of severe weather which could lead to a few reports of damaging winds up to 70 mph along with hail generally half dollars or less. If storms remain supercells, large hail potential would increase. Tornado potential appears to be very low due to high cloud bases and LCLs generally above 6000 ft AGL, though low level shear will increase to near 20 kt after 7 pm. Locally heavy rainfall is possible with rainfall rates 1-4"/hour possible. Storms are expected to weaken through the night as they move eastward into a more stable environment with less CAPE and higher CINH. Not sure how far east storms get before completely dissipating tonight. A low chance of gusty winds from heatbursts could occur as storms weaken tonight. On Friday, think most areas will remain dry during the daytime hours with warmer surface temperatures, higher surface dewpoints, and increasing low level winds. There is a signal from latest models that some elevated/high based storms may occur mainly during the morning hours east of a Cherokee to Oklahoma City to Atoka line. Friday night, another round of severe storms may occur similar to tonight. Increasing 700 mb temperatures from models suggest that any storm development would be more sparse compared to this evening/tonight. A few strong to severe storms will be possible with damaging winds, large hail, and locally heavy rainfall as the main hazards. If storms occur, they should generally weaken through the nighttime hours as they move east/northeast into a more capped/less unstable environment. Saturday, warm, humid, and breezy conditions are expected. Rain/storm chances will remain very low until late afternoon and nighttime hours. Highs should be near or above 90F in many locations. Saturday night, rain/storm chances will increase areawide as a cold front moves southward. Storm coverage should be higher compared to today and Friday, especially as mid level cap weakens. Some strong to severe storms will be possible along with heavy rainfall as storms may not move very quickly. Kept rather high rain chances (30-70%) across the area. Sunday through Wednesday, chances for showers and thunderstorms are forecast to continue across parts of Oklahoma and north Texas. Decreasing shear supports mainly unorganized slow moving storms. A few strong to severe storms with heavy rainfall are possible during this time frame due to abundant nearby moisture and some instability. Noticed the latest ECMWF and GFS model depicted surface dewpoints near or just above 70F next Tuesday. Cooler temperatures on Sunday are expected behind cold front passage with a warming trend towards the middle of the week. Rain chances may decrease towards next Wednesday due to some mid/upper level ridging. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 86 66 89 71 / 10 20 20 20 Hobart OK 87 64 93 70 / 20 40 20 20 Wichita Falls TX 90 65 94 71 / 10 40 10 20 Gage OK 88 64 91 65 / 70 50 20 20 Ponca City OK 86 65 87 70 / 10 10 20 20 Durant OK 87 68 90 70 / 10 20 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/26/23
Hazardous Weather Outlook National Weather Service Norman OK 1152 AM CDT Thu May 17 2018 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1152 AM CDT Thu May 17 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a marginal risk of severe thunderstorms across western Oklahoma and western north Texas, generally west of a line from Archer City and Wichita Falls Texas to Lawton to Watonga to Alva Oklahoma. Scattered thunderstorms will continue early this afternoon across northwest and west central Oklahoma. Strong and isolated severe storms will be possible with hail to the size of ping pong balls and wind gusts to 60 mph. Additional thunderstorms will develop this afternoon across the Oklahoma and Texas panhandles moving east toward western Oklahoma and western sections of north Texas late this afternoon and evening. A few storms will be capable of producing hail up to the size of golf balls and wind gusts to 70 mph through midnight. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from thunderstorms may cause flash flooding in a few locations across western Oklahoma and western north Texas after 6 pm today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... A few strong to severe thunderstorms are possible Friday night through early Saturday morning, mainly across western Oklahoma and western north Texas. Additional strong to severe thunderstorms will likely return to parts of Oklahoma and north Texas late Saturday afternoon and night with the passage of a cold front. Thunderstorm chances will continue Sunday through Wednesday across parts of Oklahoma and north Texas. A few storms Sunday through Wednesday may be strong to severe. .Heavy Rainfall and Flash Flooding... Locally heavy rainfall of 1 to 2 inches in a short period of time from slowly moving thunderstorms may cause flash flooding in a few locations across Oklahoma and north Texas late Saturday afternoon through Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1028 AM CDT THU MAY 17 2018 OKZ009-171600- Ellis OK- 1028 AM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR central Ellis County Until 1100 AM CDT... AT 1025 AM CDT, strong thunderstorms were along a line extending from 5 miles southeast of Lipscomb to 3 miles southwest of Higgins Texas, moving east at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3631 10000 3635 9989 3607 9951 3604 10000 TIME...MOT...LOC 1525Z 257DEG 26KT 3618 10019 3610 10008 ..speg.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM HAIL 3 W ARNETT 36.14N 99.82W
05/17/2018 E0.75 INCH ELLIS OK EMERGENCY MNGR
VIA SHERIFFS OFFICE
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1142 AM CDT THU MAY 17 2018 OKZ009-010-015-171715- Woodward OK-Dewey OK-Ellis OK- 1142 AM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward... northwestern Dewey and east central Ellis Counties Until 1215 PM CDT... AT 1140 AM CDT, a strong thunderstorm was located over Harmon, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Vici, Camargo and Harmon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3608 9963 3619 9958 3621 9923 3600 9926 TIME...MOT...LOC 1640Z 272DEG 18KT 3614 9955 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1143 AM CDT THU MAY 17 2018 OKZ009-171715- Ellis OK- 1143 AM CDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Ellis County Until 1215 PM CDT... AT 1142 AM CDT, a strong thunderstorm was located 10 miles east of Follett, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Catesby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3659 9972 3644 9967 3641 10000 3653 10000 TIME...MOT...LOC 1642Z 257DEG 16KT 3648 9995 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1200 PM CDT THU MAY 17 2018
OKZ004-009-171730-
Harper OK-Ellis OK-
1200 PM CDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Harper and northwestern
Ellis Counties Until 1230 PM CDT...
AT 1158 AM CDT, strong thunderstorms were along a line extending from
9 miles west of Laverne to 6 miles east of Slapout to 10 miles east
of Follett, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Locations impacted include...
Laverne, May, Rosston and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3697 9993 3680 9973 3651 9968 3636 9999
3640 10000 3688 10001
TIME...MOT...LOC 1658Z 222DEG 24KT 3670 10006 3662 10001 3647 9997
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL 12 SW SHATTUCK 36.13N 100.00W
05/17/2018 E1.25 INCH ELLIS OK PUBLIC
&&
DWThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750584.